Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 31, NWS Quad Cities, IA

June 6, 1999Mercer County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 6, 1999, 4:01 PM CDT for Mercer County, Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1999, 4:01 PM CDT (21:01 UTC)
Expired
Jun 6, 1999, 4:50 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Mercer County, IL

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:04 PM CDTHail 0.75Viola, IL
Jun 6, 4:15 PM CDTThunderstorm Wind 55Aledo, ILSeveral tree limbs downed. A large tree was blown down onto a baseball field.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WFUS1 KMLI 062105 RRA
TORMLI
ILC131-062150-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  MERCER COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 450 PM CDT

* AT 400 PM CDT... AREA LAW ENFORCEMENT INDICATED A TORNADO
KEITHBURG.
  .. MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MANNON AT 4:10 PM CDT
  ALEDO AT 4:15 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

NICHOLS/FERRY


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:50 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 6, 2:50 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT SUN JUN 6 1999

NOT MUCH TIME TO GET INTO DETAIL WITH ONGOING SVR WX.

MAIN CONCERNS ARE WITH POTENTIAL FOR FLASH FLOODING TNGT AND
PCPN CHCS TOMORROW.

UPR LOW OVR SD WITH S/WV EJECTG NEWD ACRS MDWST. CAP BASICALLY GONE
AS STG LIFT AND COLD AIR ALOFT ASSOCD WITH S/WV TRIGGERING STG/SVR
TSTMS. TSTMS QUICKLY GOING SVR WITH CAPES GENERALLY AOA 4000 J/KG.
CNVCTN EXTDG SWWD ACRS MO/KS/OK/N TX IN WELL DEFINED MOISTURE/INSTABILITY
AXIS AND AHEAD OF WEAK CDFNT. RADAR SHOWG PLENTY OF OUTFLOW
BOUNDARIES BEING LAYED DOWN BY TSTMS AND THESE WL BE KEY FOR
TOMORROW/S FCST. MDLS TAKE BULK OF LIFT/CONVERGENCE JUST E OF RVR BY
12Z MONDAY. CONCERNS ABOUT TRAINING OF ECHOES AND POTENTIAL FOR
FLASH FLOODING. LTST FFG VALUES AVERAGING 1.0-1.5 IN/HR AND
2.0-2.5 IN/3 HR. SOME AREAS WL MEET OR EXCEED AND CAN BE COVERED WITH
URBAN/SMALL STREAM AND PERHAPS FLASH FLOOD...BUT NOT EXPCTG COVERAGE
TO BE WIDESPREAD ENUF TO WARRANT WATCH. TSTMS ALSO MOVG AT A GUD
CLIP SO EVEN THOUGH RAINS ARE REAL HVY THEY ARE GENERALLY NOT
LASTING TOO LONG. CNVCTN FIRING OVR WRN/CNTRL IA LIFTING RAPIDLY
NEWD AND SHUD MAINLY STAY TO OUR N AND W.

MDLS TRY AND DRY THINGS OUT TOMORROW...BUT AS ELUDED TO BY NCEP...
MDLS ARE NOT HANDLG CNTRL/SRN PLNS CNVCTN VERY WELL AT ALL. ANY
MCV/S THAT MIGHT BE SPUN UP FM ACTVTY NOT CAUGHT BY MDLS THEREFORE
CONFIDENCE IS LOW ON FCST. WUD THINK ANY BOUNDARIES WL LKLY SET UP ALG
AND E OF RVR SO ANY POPS WUD BE CONFINED TOO THOSE AREAS.

BEYOND...UPR RDG EXPCTD TO BUILD OVR AREA INTO MIDWEEK WITH TROF OVR
WRN US. PERHAPS SLIGHT BREAK FM HUMIDITY TOMORROW BUT THERMAL RDG
FCST TO SLIDE E OF AREA BY TUES BRINGG RETURN OF HOT/HUMID
CONDITIONS. MDLS CONT WITH WRN US TROF AND ERN US HIGH WITH AREA
CAUGHT IN BETWEEN. MEDIUM RANGE MDLS IN GENERAL AGREEMENT ON EJECTG
SECNDRY LOW ACRS NRN PLNS WED/THURS WITH FNTL BNDRY SAGGING INTO
AREA. THEREFORE WL KEEP POPS FOR THURS AND INTRODUCE FOR FRIDAY.

.DVN...
IA...SEVERE THUNDERSTORM WATCH TIL 6 PM CDT
IAZ040>042-051>054-063>068-076>078
IL...SEVERE THUNDERSTORM WATCH TIL 8 PM CDT
ILZ001-002-007-009-015>018-024

05

p

In the hours before

Special weather statement, Jun 6, 3:40 PM CDT, 21 minutes before
IAZ042-068-ILZ015-062110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT SUN JUN 6 1999

...URBAN FLOODING ON THE DECLINE...

HEAVY RAIN HAS EXITED THE DUBUQUE AND QUAD CITIES URBAN AREAS...AND
THE THREAT OF FURTHER URBAN FLOODING HAS DIMINISHED AS A RESULT.
THUS...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 4 PM.

ADDITIONAL THUNDERSTORMS IN SOUTHEAST IOWA AND WEST-CENTRAL ILLINOIS
COULD MOVE INTO THE QUAD CITIES LATER THIS AFTERNOON AND RESULT IN
ADDITIONAL HEAVY RAIN.  STAY TUNED FOR MORE INFORMATION AS THE STORMS
APPROACH.

WOLF
Special weather statement, Jun 6, 3:40 PM CDT, 21 minutes before
IAZ042-068-ILZ015-062110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT SUN JUN 6 1999

...URBAN FLOODING ON THE DECLINE...

HEAVY RAIN HAS EXITED THE DUBUQUE AND QUAD CITIES URBAN AREAS...AND
THE THREAT OF FURTHER URBAN FLOODING HAS DIMINISHED AS A RESULT.
THUS...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 4 PM.

ADDITIONAL THUNDERSTORMS IN SOUTHEAST IOWA AND WEST-CENTRAL ILLINOIS
COULD MOVE INTO THE QUAD CITIES LATER THIS AFTERNOON AND RESULT IN
ADDITIONAL HEAVY RAIN.  STAY TUNED FOR MORE INFORMATION AS THE STORMS
APPROACH.

WOLF
Local storm report, Jun 6, 3:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    DAVENPORT                 IA    1 INCH HAIL
06/06/99   SCOTT                           ON I-80 NEAR NW BLVD
Local storm report, Jun 6, 3:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    DAVENPORT                 IA    1 INCH HAIL
06/06/99   SCOTT                           ON I-80 NEAR NW BLVD
Local storm report, Jun 6, 3:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    SAVANNA                   IL    83 MPH TSTM GUST
06/06/99   CARROLL                         15 INCH DIAMETER TREES
                                           UPROOTED
Local storm report, Jun 6, 3:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    SAVANNA                   IL    83 MPH TSTM GUST
06/06/99   CARROLL                         15 INCH DIAMETER TREES
                                           UPROOTED

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:36 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island34 min
Jun 6, 2:26 PM CDTSevere Thunderstorm WarningDVNRock Island49 min
Jun 6, 2:30 PM CDTSevere Thunderstorm WarningDVNCarroll50 min
Jun 6, 2:30 PM CDTSevere Thunderstorm WarningDVNWhiteside50 min
Jun 6, 2:46 PM CDTSevere Thunderstorm WarningDVNMercer, Warren34 min
Jun 6, 3:13 PM CDTTornado WarningDVNStephenson47 min
Jun 6, 3:22 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Jun 6, 3:39 PM CDTSevere Thunderstorm WarningDVNHenderson46 min
Jun 6, 3:56 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island49 min
Jun 6, 4:18 PM CDTTornado WarningDVNWarren37 min
Jun 6, 4:51 PM CDTSevere Thunderstorm WarningDVNHenry34 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.